Alabama, 2012

Heat in Alabama, June 23 to 26, 2012

June 23 to 26, 2012 · NWS HUN · 9 events in 4 counties and zones

A very hot period occurred during the last week of June. Maximum temperatures climbed to 100 degrees or higher on each of these days in at least one county in north Alabama.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A very hot period occurred during the last week of June. Maximum temperatures climbed to 100 degrees or higher on each of these days in at least one county in north Alabama. At Muscle Shoals, the temperature reached or exceeded 100 degrees from the 23rd through 25th, and again from the 27th through the 30th. On two of these days (29th and 30th), the temperature reached 107 degrees. At Huntsville, the temperature reached or exceeded 100 degrees on the 24th and 25th, and again from the 28th through the 30th. On the 29th, the temperature reached 106 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 23, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SAT JUN 23 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1020 AM CDT SAT JUN 23 2012/
ANOTHER HOT DAY IS ALREADY UNDERWAY ACROSS THE TN VALLEY. A SO-
CALLED COLD FRONT IS NOW EITHER JUST TO THE SOUTHEAST...OR DRAPED
ACROSS OUR SERN COUNTIES...BUT IMPROVEMENT FOR AIR TEMPERATURES OR
DEWPOINTS BEHIND THE FRONT IS MINIMAL /THOUGH THE DEWPT AT KMSL IS
60F/. WITH LITTLE CLOUD COVER...TEMPS ARE HAVING NO TROUBLE HEATING
UP RAPIDLY...WITH THE MAIN ASOS SITES ALREADY AT 87-88 DEGREES AT
10AM CDT/15Z.

MAIN ISSUE FOR TODAY IS...JUST HOW HOT WILL IT GET? MOS GUIDANCE WAS
TOO COOL YESTERDAY...AND ALL THE SHORT-RANGE MOS IS ALREADY TOO COOL
AT 15Z. BASED ON HIGHS YESTERDAY AND CURRENT TRENDS THUS FAR...HAVE A
HARD TIME ARGUING WITH HIGHS NEARING 100F FOR MUCH OF THE AREA BUT
ESPECIALLY IN THE SHOALS. IF THERE IS ANY GOOD NEWS...ITS THAT MODEL
SOUNDINGS DO SUGGEST A LITTLE MIXING WHICH MAY DECREASE THE DEWPOINTS
SLIGHTLY...AGAIN ESPECIALLY BEHIND THE FRONT WHERE HEAT MAY BE AT ITS
WORST. HEAT INDEX READINGS MAY EXCEED 100 DEGREES ACROSS A LARGE
PORTION OF THE AREA. NOT EXPECTING IT TO REACH THE CRITICAL 105
DEGREE MARK FOR A HEAT ADVISORY...BUT FOLKS DEFINITELY NEED TO TAKE
IT EASY...DRINK PLENTY OF WATER...FREQUENT BREAKS...AND SO ON. HEAT
SAFETY RULES WILL BE POSTED TO OUR WEBSITE SHORTLY.

BCC

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED THRU 18Z/24. FEW-SCT CU
TODAY WILL DISSIPATE AND WINDS WILL DECOUPLE THIS EVENING. CU WILL
REDEVELOP SLIGHTLY LOWER AND SLIGHTLY DENSER BY MID MORNING TMRW...
AND WINDS WILL BE WEAKER /LESS THAN 5KT/ OUT OF THE E.

BCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 23, 4:13 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 AM CDT SAT JUN 23 2012

ALZ001>010-016-TNZ076-096-097-231815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
513 AM CDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AS ANOTHER WEAK FRONT
MOVES THROUGH THE REGION. GUSTY WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Colbert

When
June 23, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 100 degrees at Muscle Shoals.

Heat, Colbert

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 102 degrees at Muscle Shoals.

Heat, Madison

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature reached 101 degrees at the Huntsville International Airport.

Heat, Lauderdale

When
June 24, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The temperature reached 101 degrees in Florence.

Heat, Colbert

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 102 degrees at Muscle Shoals.

Heat, Madison

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Injuries
9 direct, 0 indirect
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature reached 102 degrees at the Huntsville International Airport. At least nine people were transported to hospitals due to heat illnesses as reported by a local ambulance service in Huntsville.

Heat, Lauderdale

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Florence.

Heat, Limestone

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The temperature reached 100 degrees at Pryor Field and in Athens.

Heat, Madison

When
June 26, 6:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Injuries
6 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Hot weather resulted in at least six people being transported to hospitals due to heat illness as reported by a local ambulance service in Huntsville.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399062, 399063, 399090, 399100, 399064, 399091, 399101, 399110, 399115.